# SDR 2017FA0000020

- Difficulty date: January 13, 2017
- Submitted: January 24, 2017
- Operation: General aviation
- Aircraft: N66046
- Make and model: Cessna 172S
- Aircraft serial: 172S9786
- Aircraft time: 8,298 hours
- System (JASC): 8011 · Engine Starter
- Part: Bolt
- Condition: Broken
- Location: Starter
- Part time: 1,112 hours
- Component: Starter Motor
- Component part number: 149NLEC
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

STARTER MOTOR  WAS SPLIT IN HALF AT MID SECTION. THERE ARE ONLY TWO BOLTS HOLDING THE FRONT AND THE BACK SECTIONS. VISUAL INSPECTION OF FAILED MOTOR FOUND ONE BOLT HAD BEEN BROKEN, THE BOLT HEAD IS MISSING. IT IS PRESUMED ONE BOLT WAS HOLDING THE TWO SECTION FOR SOME TIME THAT THE REMNANT OF BOLT HAS SURFACE RUST. IT IS PRESUMED THAT ONE BOLT WHICH WAS HOLDING THE MOTOR TOGETHER HAD BEEN PULLED OUT UPON AN ATTEMPT TO START THE ENGINE. IT CRANKED ONCE AND THE CRANKING STOPPED, REPORTED BY A PILOT. PULLED BOLT WAS FOUND SITTING ON TOP OF MUFFLER.
